question-icon

What causes mouth ulcers, body and joint pain while on Diltiazem and Nicorandil?

default
Posted on Mon, 29 Jun 2015
Question: Hi,

My father has Coronary Artery Disease and he has been taking following medications for about five years: diltiazem, enalapril and nicorandil. His heart condition is under control but he is having severe side effects. Most common side effects that he has are body aches, joint pain, headache, loss of appetite, mouth ulcers, intestinal ulcers and bleeding, and heartburn. Last year, he had an episode of severe intestinal bleeding and had to transfuse blood.
When I read about the above medications, I found the side effects are associate with them. Are there alternative medications to above medications that have less side effects?
Thank You,

XXXX



doctor
Answered by Dr. Kathy Robinson (4 hours later)
Brief Answer:
yes there are other medications

Detailed Answer:
Hello,
I am sorry your father has been having so many problems. The most likely medication to cause the mouth ulcers, heartburn and bleeding is the nicorandil. An alternative medication like isordil could be tried.
Diltiazem also is associated with many side effects and a similar drug with less side effects would be amlodipine.
The enalapril does not have many side effects so I would keep that one the same. His doctor will probably want to change just one drug at a time and see if his side effects resolve.
I would suggest changing the nicorandil to either isordil or to a beta blocker (there are many) and see how he does with this change.
Then later if he is still having side effects consider changing the diltiazem as well
I hope he is feeling better soon,
Dr. Robinson
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kathy Robinson

General & Family Physician

Practicing since :1989

Answered : 3534 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes mouth ulcers, body and joint pain while on Diltiazem and Nicorandil?

Brief Answer: yes there are other medications Detailed Answer: Hello, I am sorry your father has been having so many problems. The most likely medication to cause the mouth ulcers, heartburn and bleeding is the nicorandil. An alternative medication like isordil could be tried. Diltiazem also is associated with many side effects and a similar drug with less side effects would be amlodipine. The enalapril does not have many side effects so I would keep that one the same. His doctor will probably want to change just one drug at a time and see if his side effects resolve. I would suggest changing the nicorandil to either isordil or to a beta blocker (there are many) and see how he does with this change. Then later if he is still having side effects consider changing the diltiazem as well I hope he is feeling better soon, Dr. Robinson